Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 18, 2003

July 18, 2003 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 18, 10:15 AM EST, 4 hours 27 minutes earlier.

Area forecast discussion, Jul 18, 10:15 AM EST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1115 AM EDT FRI JUL 18 2003

CONVECTIVE ACTIVITY CONTINUING ACROSS CENTRAL PA LATE THIS MORNING
AHEAD OF COLD FRONT DROPPING SOUTHWARD TOWARD THE COMMONWEALTH.
SCATTERED SHOWERS/TSTORMS WILL PERSIST THROUGH THE AFTERNOON...
ENHANCED BY A BOUNDARY BETWEEN CLOUDY AND MOSTLY SUNNY SKIES ACROSS
W PA.  COULD BE A FEW STRONGER STORMS DURING THE LATER AFTERNOON IN
THE SOUTH...BUT SHOULD REMAIN ISOLATED.  TRAINING OF HEAVIER STORMS
APPEARS TO BE THE BIGGEST CONCERN AS FLOW IS MAINLY UNIDIRECTIONAL.

UPDATED ZFP ALREADY SENT.

PREV AFD FOLLOWS
===================================================================
VERY HEAVY RAFL OCCURRING ALONG NY BORDER COS THIS AM...BUT IT DOES
APPEAR TO BE MAKING SOME MOTION TO THE SOUTH NOW. THIS CONV LINE WUD
CONT TO MAKE TROUBLE THRU THE MORNING THO. WL UPD TO UP POPS IN NRN
COS THIS AM AND MENTION HVY RAFL. NO REPORTS OF FLASH FLOODING YET.

EARLIER AFD...

RW IN ADVNC OF CD FNT PUSHING INTO CENTRAL COS ATTM AND TRW NOW
ALONG THE NY BORDER ALONG A LLVL CONVERGENCE AXIS JUST SOUTH OF THE
ACTUAL FRONT/WIND SHIFT. REAL FRONT SEEMS TO BE ALONG SPINE OF LK
ONT WWRD TO KGRR.

FORECAST IS HIGHLY CONTINUOUS WITH GOOD GRIDS IN PLACE ALREADY. WL
UP POPS IN MOST AREAS 10-20 PCT TODAY. REAL WORRY IS FOR HOW STRONG
THE STORMS THAT FORM THIS AFTN WL GET. JET ENERGY IS WAY ABV WHAT IS
NORMAL FOR THIS TIME OF YEAR...HOW MANY TIMES DO YOU SEE AN 80KT JET
OV PA IN THE MIDDLE OF THE SUMMER?  SLGT RISK JUST POSTED FOR SRN
HALF OF AREA...AS MOST OF THE ACTION SHUD BE (AS ALLUDED TO BY PREV
SHIFTS) SOUTH OF INTERSTATE 80 THIS AFTN...AND BY NIGHTFALL ONLY THE
FAR SRN TIER/LWR SUSQ WL HAVE THUNDER REMAINING AS THE DRIER/MORE
STABLE AIR WORKS SWRD THRU THE LATE AFTN AND EVENING HRS. WILL
MENTION GUSTY TSTM WIND WORDING IN ZNS FOR SRN HALF OF CWA.

COULD GET COOL AGAIN TONIGHT IN THE NW MTNS. KBFD GOT TO 45 AND KANE
(COOP) GOT TO 41 THURS MORN. IT WON/T BE AS CLEAR TONIGHT...BUT UPR
40S STILL CALLED FOR. REST OF AREA WL BE TOO CLDY TO GO TOO COOL.
SAT PRETTY UNEVENTFUL...EXCEPT FOR MORE CLDS IN THE NERN HALF OF
AREA UNDER A SPOKE OF HIGH VORT ROLLING ARND UPR LOW.

XTNDD: WL HOLD FCST AS IS W/CHCS FOR PRECIP LATER MON THRU
THURS...AS ANAMALOUS UPR TROF OV GLS/MS VLY THROWS MOISTURE AND
SHEAR AT US. LLVL AND JET STREAM LVL WIND ANOMALIES (IF THEY VERUFY)
ON TUES/WED SPELL A CHANCE FOR A SIGNIFICANT MID-SUMMER SVR OUTBREAK
FOR THE EASTERN U.S. AS THE TROF BEGINS TO SLIP EASTWARD BEFORE
WASHING OUT/FILLING.

.CTP...
PA...SPS FOR SLGT RISK SVR SRN HALF CWA.

RXR
Hazardous weather outlook, Jul 18, 2:49 AM EST, 11 hours 53 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
349 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY

A COLD FRONT WILL DROP THROUGH THE REGION FROM NORTH TO SOUTH
TODAY.  THE AIR TO THE SOUTH OF THE FRONT IS WARM AND HUMID...AND
THUNDERSTORMS WILL FIRE UP AS THE FRONT NEARS.  MOST OF THE
THUNDERSTORMS TODAY WILL BE TO THE SOUTH OF INTERSTATE 80...WHICH IS
ALSO WHERE THE GREATEST THREAT OF SEVERE WEATHER WILL BE THIS
AFTERNOON AND EVENING.  THE WINDS ALOFT ARE VERY STRONG FOR THIS
TIME OF YEAR.  STRONG...DAMAGING THUNDERSTORM WIND GUSTS WILL BE THE
MAIN THREAT TODAY....HOWEVER SMALL HAIL AND HEAVY DOWNPOURS ARE ALSO
POSSIBLE.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES TO THE SOUTH OF THE STATE.

.DAYS TWO THROUGH SEVEN...

ADDITIONAL THUNDERSTORMS ARE EXPECTED MON THROUGH WEDNESDAY OF NEXT
WEEK...BUT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DANGELO

In the hours before

Special weather statement, Jul 18, 12:23 PM EST, 2 hours 19 minutes before
PAZ019-024>028-033>036-045-046-049>053-056>059-063>066-182100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
123 PM EDT FRI JUL 18 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING OVER
SOUTH CENTRAL PENNSYLVANIA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER IN NORMAN
OKLAHOMA HAS PLACED MUCH OF CENTRAL PENNSYLVANIA UNDER A SLIGHT RISK
FOR SEVERE WEATHER TODAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL
PENNSYLVANIA THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT
DROPPING SOUTHWARD ACROSS THE STATE.  STRONG AND POTENTIALLY
DAMAGING WIND GUSTS ARE THE MAIN SEVERE WEATHER THREAT TODAY....
WITH AREAS SOUTH OF INTERSTATE 80 MOST LIKELY TO SEE STRONG TO
SEVERE STORMS.

THE THREAT FOR SEVERE WEATHER WILL DIMINISH AROUND MIDNIGHT...AS THE
FRONT PUSHES SOUTH OF THE STATE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DEVOIR
Special weather statement, Jul 18, 1:55 PM EST, 47 minutes before
PAZ014>017-020>023-029>032-182000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
255 PM EDT FRI JUL 18 2003

...A STRONG THUNDERSTORM IS APPROACHING NORTHWEST CLEARFIELD
COUNTY...

AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM BETWEEN BROCKWAY AND BROOKVILLE IN NORTHERN
JEFFERSON COUNTY.  MOVEMENT WAS TO THE SOUTH SOUTHEAST AT 20 MPH.

AT ITS PRESENT SPEED...THE STORM WILL IMPACT AREAS OF CLEARFIELD
COUNTY WEST OF TREASURE LAKE AND DUBOIS BY 330 PM.  STRONG GUSTY
WINDS TO 45 MPH...HAIL...TORRENTIAL DOWNPOURS AND DANGEROUS
LIGHTNING WILL ACCOMPANY THIS STORM.

IF THREATENING WEATHER APPROACHES...SEEK INDOOR SHELTER IMMEDIATELY.
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER STATEMENTS AND POSSIBLE
WARNINGS.

DEVOIR

The radar

The State College radar (KCCX), 68 km away, was scanning. The volume nearest the first event began at 19:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clearfield

When
July 18, 2:42 PM EST
Where
Clearfield County, Du Bois
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.117, -78.767

Multiple trees down in Dubois and throughout Sandy Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367382.